Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 27, 2009, 12:11 AM CDT for Gillespie County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2009, 12:11 AM CDT (05:11 UTC)
- Expired
- Apr 27, 2009, 1:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 129 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 8:04 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 5.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1875 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 270511
SVREWX
TXC171-270600-
/O.NEW.KEWX.SV.W.0049.090427T0511Z-090427T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1211 AM CDT MON APR 27 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GILLESPIE COUNTY...
* UNTIL 100 AM CDT.
* AT 1209 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
BALL SIZE. THIS STORM WAS LOCATED 8 MILES WEST OF DOSS...OR 21
MILES SOUTH OF MASON...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE CHERRY SPRING AND HILLTOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS IN EFFECT UNTIL 300 AM MONDAY MORNING. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES.
&&
LAT...LON 3051 9896 3050 9886 3047 9885 3037 9887
3033 9932 3050 9932 3051 9930 3051 9898
3052 9897
TIME...MOT...LOC 0511Z 259DEG 20KT 3046 9925
$$3 follow-up statements
000
WWUS54 KEWX 270525
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 AM CDT MON APR 27 2009
TXC171-270600-
/O.CON.KEWX.SV.W.0049.000000T0000Z-090427T0600Z/
GILLESPIE TX-
1225 AM CDT MON APR 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN GILLESPIE COUNTY...
AT 1224 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE. THIS STORM WAS LOCATED NEAR DOSS...OR 19 MILES SOUTH OF
MASON...MOVING EAST AT 25 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE CHERRY SPRING AND HILLTOP.
MOTORISTS ON HIGHWAY 87 BETWEEN LOYAL VALLEY AND CHERRY SPRING
SHOULD USE ADDITIONAL CAUTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
SOUTH CENTRAL TEXAS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES.
&&
LAT...LON 3051 9896 3050 9886 3047 9885 3037 9887
3033 9932 3050 9932 3051 9930 3051 9898
3052 9897
TIME...MOT...LOC 0523Z 259DEG 20KT 3047 9917
$$000
WWUS54 KEWX 270541
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1241 AM CDT MON APR 27 2009
TXC171-270600-
/O.CON.KEWX.SV.W.0049.000000T0000Z-090427T0600Z/
GILLESPIE TX-
1241 AM CDT MON APR 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN GILLESPIE COUNTY...
AT 1240 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE. THIS STORM WAS LOCATED NEAR CHERRY SPRING...OR 19 MILES
NORTHWEST OF FREDERICKSBURG...MOVING EAST AT 25 MPH.
SOME OTHER LOCATIONS IN THE WARNING AREA INCLUDE HILLTOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY FOR THE
WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF A
TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3051 9896 3050 9886 3047 9885 3037 9887
3033 9932 3050 9932 3051 9930 3051 9898
3052 9897
TIME...MOT...LOC 0540Z 259DEG 20KT 3049 9906
$$000
WWUS54 KEWX 270553
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 AM CDT MON APR 27 2009
TXC171-270603-
/O.EXP.KEWX.SV.W.0049.000000T0000Z-090427T0600Z/
GILLESPIE TX-
1253 AM CDT MON APR 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GILLESPIE COUNTY
WILL BE ALLOWED TO EXPIRE AT 100 AM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
SOUTH CENTRAL TEXAS.
LAT...LON 3051 9896 3050 9886 3047 9885 3037 9887
3033 9932 3050 9932 3051 9930 3051 9898
3052 9897
TIME...MOT...LOC 0553Z 259DEG 20KT 3050 9898
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:01 AM CDT, 10 minutes earlier.
Area forecast discussion, Apr 27, 12:01 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1201 AM CDT MON APR 27 2009 .DISCUSSION... SEE AVIATION SECTION. && .AVIATION... MVFR CIGS WILL PREVAIL AND BE SLOW TO IMPROVE LATE MONDAY MORNING AND AFTERNOON. SCATTERED THUNDERSTORMS ARE FORECAST MONDAY AFTERNOON ACROSS THE EASTERN HALF OF OUR AREA AND MAY AFFECT I-35 TERMINALS. CIGS WILL IMPROVE TO VFR LATE MONDAY AFTERNOON BEFORE DETERIORATING LATER MONDAY NIGHT. A MODERATE TO OCCASIONALLY STRONG SOUTHERLY LOW LEVEL FLOW WILL PERSIST. && .PREV DISCUSSION... /ISSUED 654 PM CDT SUN APR 26 2009/ AVIATION... A VERY UNSTABLE AIRMASS WILL CONTINUE TO PROMOTE THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE STATE OF TEXAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF SOUTH CENTRAL TEXAS LATER TONIGHT...THEN TREK EASTWARD ACROSS THE REGION THROUGH MONDAY. THE MAJORITY OF THE STORMS WILL REMAIN NORTH OF AREA TAF SITES. NONETHELESS...BUT HAVE INCLUDED TEMPO GROUPS AS LIKELIHOOD IS GREAT ENOUGH TO WARRANT MENTION. OTHERWISE...CIGS WILL LOWER TO MVFR BY 03Z ALONG THE I-35 CORRIDOR...AND 06Z AT KDRT. STRONG LLJ IS EXPECTED TO LOWER CIGS TO IFR DURING THE DAYBREAK HOURS. SFC WINDS WILL BE SE-SLY 10-15KTS THROUGH THE TAF PERIOD ASIDE FROM IN AND AROUND TSTMS. PREV DISCUSSION... /ISSUED 536 PM CDT SUN APR 26 2009/ UPDATE... UPDATED FORECAST TO INCREASE 1ST PERIOD WIND GUSTS AND ADD A MENTION OF SEVERE THUNDERSTORMS TO THE FORECAST FOR MONDAY TO THE AREA GENERALLY ALONG AND NORTH OF INTERSTATE 10. OTHERWISE...FORECAST ON TRACK. NEW SUITE OF PRODUCTS SUITE. PREV DISCUSSION... /ISSUED 358 PM CDT SUN APR 26 2009/ DISCUSSION... ACTIVE WEATHER FOR THE NEXT 48 HOURS AS A SERIES OF SHORT WAVE TROUGHS ROTATE AROUND AND EJECT OUT OF A LONGWAVE TROUGH OVER THE WESTERN STATES. THE MAIN FORECAST ISSUE IS SEVERE CONVECTION TONIGHT THROUGH MONDAY MORNING...LATE MONDAY AFTERNOON...AND AGAIN ON TUESDAY. THE MAIN EXTENDED FORECAST ISSUE IS WHETHER OR NOT COLD FRONTS WILL REACH SOUTH CENTRAL TEXAS OR STALL FURTHER NORTH. THE 12 UTC NCEP MODELS ARE IN FAIR TO POOR AGREEMENT AS MIGHT BE EXPECTED WITH MUCH OF THE FORCING ON THE MESOSCALE. WILL IN GENERAL BASE THE FORECAST ON THE NAM THROUGH 48 HOURS...BUT WITH THE CAVEAT OF NOTING THE FEEDBACK FROM THE CONVECTIVE PARAMETERIZATION WITH THAT MODEL. WILL BLEND ALL MODELS FOR BEYOND 48 HOURS...BUT END UP CLOSER TO AN ECMWF/GFS ENSEMBLE BLEND. THE UPSHOT IS LITTLE CHANGE FROM PREVIOUS FORECASTS. EXPECT ISOLATED SEVERE CONVECTION TO DEVELOP ALONG THE DRY LINE TO THE WEST...AND EVENTUALLY SEE UPSCALE GROWTH INTO AN MCS. HOWEVER...THE MAIN THREAT AREA WILL BE TO THE NORTH OF SOUTH CENTRAL TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. STORMS SHOULD CONTINUE OVER THE NORTHEAST COUNTIES INTO MONDAY MORNING...BUT IF THE MCS STAYS TO THE NORTH AND SOUTH CENTRAL TEXAS REMAINS STORM-FREE...THERE IS A GOOD CHANCE FOR THUNDERSTORMS AGAIN MONDAY AFTERNOON...ESPECIALLY ALONG AND NORTH OF U.S. 90. THE CHANCES FOR SEVERE STORMS ARE MORE CONDITIONAL TUESDAY...BUT THERE WILL BE RAIN CHANCES NONETHELESS. AT THIS TIME...ONLY THE FAR NORTHEAST COUNTIES SEEM TO HAVE ANY CHANCE FOR SEVERE STORMS TUESDAY. COLD FRONTS WILL MAKE SOUTHWARD PROGRESS THROUGH THE PLAINS DURING THE WEEK...BUT WERE SKEPTICAL THAT THEYLL MAKE IN INTO SOUTH CENTRAL TEXAS. THUS...EXPECT WARM AND HUMID WEATHER TO CONTINUE THROUGH THE END OF THE WEEK. HOWEVER...CHECK FORECASTS REGULARLY...AS ANY FRONT THAT MAKES IT INTO THE AREA WOULD SERVE AS A BOUNDARY FOR HEAVY RAIN. GENERALLY WENT 2-5F ABOVE GFSMOS TEMPS FOR MOST PERIODS...AND CUT BACK POPS A BIT DAYS 4-6 SINCE WERE NOT EXPECTING A STALLED FRONT TO REACH SOUTH CENTRAL TEXAS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 85 69 84 70 / 40 50 30 10 10 AUSTIN BERGSTROM INTL AIRPORT 70 83 69 84 68 / 40 50 30 10 10 NEW BRAUNFELS MUNI AIRPORT 72 85 69 86 68 / 30 40 10 10 10 BURNET MUNI AIRPORT 69 81 68 82 70 / 50 50 30 20 10 DEL RIO INTL AIRPORT 73 86 71 87 71 / 40 10 10 10 10 GEORGETOWN MUNI AIRPORT 70 82 68 83 69 / 50 50 30 20 10 HONDO MUNI AIRPORT 73 86 70 85 69 / 30 30 10 10 10 SAN MARCOS MUNI AIRPORT 71 84 69 85 69 / 30 50 30 10 10 LA GRANGE - FAYETTE REGIONAL 71 82 70 85 69 / 20 50 30 10 10 SAN ANTONIO INTL AIRPORT 71 85 69 87 69 / 30 40 10 10 10 STINSON MUNI AIRPORT 73 86 70 87 69 / 20 40 10 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 11/25
Hazardous weather outlook, Apr 26, 8:03 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 803 PM CDT SUN APR 26 2009 TXZ171>173-183>194-202>209-217>225-228-280115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 803 PM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE RIO GRANDE PLAINS INTO THE WESTERN HILL COUNTRY THROUGH MIDNIGHT. AFTER MIDNIGHT...THE SLIGHT RISK FOR SEVERE THUNDERSTORMS THEN SHIFTS TO THE EASTERN HILL COUNTRY...METRO AUSTIN...AND THE PLAINS EAST OF AUSTIN. THE MAIN SEVERE THREATS TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT CANNOT RULE OUT THE POSSIBILITY OF ISOLATED TORNADOES. .DAY TWO...MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN HILL COUNTRY AND EASTERN PORTIONS OF SOUTH CENTRAL TEXAS...MAINLY AREAS NORTH OF I-10...MONDAY MORNING THROUGH MONDAY AFTERNOON. THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 9:42 PM CDT | Tornado Warning | EWX | Edwards | 33 min |
| Apr 26, 10:13 PM CDT | Tornado Warning | EWX | Edwards, Kerr | 32 min |
| Apr 26, 10:42 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr | 48 min |
| Apr 27, 3:20 AM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 115 min |
| Apr 27, 4:28 AM CDT | Tornado Warning | EWX | Williamson | 32 min |
| Apr 27, 4:48 AM CDT | Tornado Warning | EWX | Williamson | 27 min |
| Apr 27, 7:11 AM CDT | Flood Watch | EWX | Blanco, Burnet, Gillespie, Hays, Kendall, Kerr and 3 more | 8 min |
| Apr 27, 7:19 AM CDT | Flash Flood Watch | EWX | Blanco, Burnet, DeWitt, Fayette, Gillespie, Gonzales and 8 more | 11 hr |
| Apr 27, 9:14 AM CDT | Areal Flood Advisory | EWX | Burnet, Gillespie, Llano | 2 hr |
| Apr 27, 9:53 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 112 min |
| Apr 27, 11:00 AM CDT | Flash Flood Warning | EWX | Val Verde | 39 min |
| Apr 27, 11:22 AM CDT | Areal Flood Advisory | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more | 113 min |
| Apr 27, 11:30 AM CDT | Areal Flood Advisory | EWX | Edwards | 2 hr |
| Apr 27, 11:46 AM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde, Val Verde | 119 min |
| Apr 27, 11:58 AM CDT | Areal Flood Advisory | EWX | Bastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 5 more | 2 hr |
| Apr 27, 12:30 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca | 2 hr |
| Apr 27, 12:53 PM CDT | Areal Flood Advisory | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more | 3 hr |
| Apr 27, 1:01 PM CDT | River Flood Warning | EWX | Val Verde | 7 hr |
| Apr 27, 1:07 PM CDT | Flash Flood Warning | EWX | Hays, Travis, Williamson | 2 hr |
| Apr 27, 1:14 PM CDT | Flash Flood Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 116 min |
| Apr 27, 1:34 PM CDT | Flash Flood Warning | EWX | Caldwell, Gonzales, Guadalupe, Wilson | 3 hr |
| Apr 27, 1:53 PM CDT | Flash Flood Warning | EWX | Blanco, Comal | 95 min |
| Apr 27, 1:54 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe, Wilson | 66 min |
| Apr 27, 2:08 PM CDT | Flash Flood Warning | EWX | Bexar | 84 min |
| Apr 27, 2:26 PM CDT | Flash Flood Warning | EWX | Fayette | 3 hr |
| Apr 27, 2:30 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Gonzales, Guadalupe, Wilson | 60 min |
| Apr 27, 2:44 PM CDT | Areal Flood Advisory | EWX | DeWitt, Karnes, Lavaca | 2 hr |
| Apr 27, 3:16 PM CDT | Flash Flood Warning | EWX | DeWitt, Karnes, Lavaca | 3 hr |
| Apr 27, 3:28 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Karnes | 62 min |
| Apr 27, 3:40 PM CDT | Tornado Warning | EWX | DeWitt, Gonzales, Karnes | 50 min |
| Apr 27, 4:04 PM CDT | Tornado Warning | EWX | DeWitt | 26 min |
| Apr 27, 4:06 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Lavaca | 39 min |
| Apr 27, 4:23 PM CDT | Tornado Warning | EWX | DeWitt, Lavaca | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.